Dear Dr. Roach: I’ve had pain on the soles of my feet since 1999 due to injury to my sciatic nerve and diabetes. My regular doctor and physical therapist have offered no solutions. It has kept me awake at night and limping during the day.
A year ago, a nurse friend recommended vitamins B-6 and B-12. To my amazement, within a couple of weeks, most of the pain was gone. Today, it is completely gone, although the soles of my feet are still numb. I told my doctor and therapist, and they had no explanation.
I get many letters from people complaining of neuropathy, mostly noting that the medications don’t work or have too many side effects. But it’s important to know there are dozens of causes for neuropathy (which just means something’s wrong with the nerve), and what works for one may not for another.
One of my neurology colleagues told me diabetics are at a higher risk for every kind of neuropathy. I think this is significant in your case, because I suspect there are several reasons for your neuropathy.
Diabetic neuropathy is seen especially in people whose diabetes is longstanding or has not been well-controlled. It causes numbness (this is very important; a diabetic may not recognize an injury to the foot) and later may cause pain. Every diabetic should have regular foot exams and be tested for diabetic neuropathy.
Many kinds of medicines are used to treat this, including those also used for depression and epilepsy. Some people require several, and even then, the treatment doesn’t always work well.
Vitamin B-6 has been studied for diabetic neuropathy and isn’t generally effective for most people, but is safe in reasonable doses (25 or 50 mg). Vitamin B-12 deficiency can cause severe neurologic conditions. We often treat B-12 deficiency with injection, but most people get all they need from oral vitamin B-12 if enough is given (usually one mg). A trial of B-6 and B-12 is reasonable for people suffering with neuropathy, and although not many people will have as good a response as you did, it may help and is unlikely to harm.
Dear Dr. Roach: I underwent a TURP surgery at 52 for difficulty urinating. The surgery was successful, but 11 years later, I began to have difficulty urinating at night. Flomax worked, but after four years, it started making me dizzy. My urologist performed a cystoscopy and agreed to a repeat TURP. Unfortunately, it was not successful, and I am now taking the generic form of Flomax, tamsulosin. Thankfully, the generic form does not make me dizzy. Any idea why the second TURP was not successful?
TUR stands for “transurethral resection of the prostate.” It’s performed for symptoms of enlarged prostate. Far fewer are performed now than when you had your first one, largely because medication works well.
One of the reasons men sometimes don’t get better after a TURP is the development of scar tissue. It makes sense that a second operation would be more difficult and would not have had as favourable an outcome.